In any ordinary household, it is quite common to have a supply of over-the-counter remedies in the medicine cabinet. The most frequently seen must be naproxen, acetaminophen, ibuprofen, and aspirin, among others. But, is there any difference among these commonly-used drugs? When are we going to use one over the other?
To look into deeper perspective, we have analysed the two medicines that are most popular among the rest. And, that is the ibuprofen and aspirin.
Aspirin VS Ibuprofen: which is best for you?
Aspirin and Ibuprofen are both non-steroidal anti-inflammatory drugs (NSAID). They were being used to reduce fever and relieve pain caused by conditions such as common cold, toothache, muscle pains, headaches, arthritis, cramps, and minor injuries.
Can you take Aspirin and Ibuprofen together?
The answer is NO. Though aspirin and ibuprofen have the same ability to reduce pain and inflammation, let us first examine what is the difference between an aspirin and ibuprofen.
Aspirin works by blocking a certain natural substance in the body that causes pain and swelling. It interferes with the ability of the blood to form dangerous clot that causes heart problems such as heart attacks and strokes. On the other hand, ibuprofen works by reducing hormones, also known as prostaglandins, which cause pain and inflammation in the body.
Thus taking aspirin and ibuprofen together will lessen the effectiveness of either of the two medicines. The ibuprofen will interfere with the blocking effect of the aspirin.
In fact, the FDA recommends the following when taking ibuprofen:
- If ibuprofen will be used occasionally, there is a minimal risk that ibuprofen will hinder the effect of low-dose aspirin.
- If only a single dose of ibuprofen is needed, you should take it eight hours ahead or thirty minutes after taking the regular low-dose aspirin.
- If there is a need to take ibuprofen more often, discuss your medical situation with your doctor. She may recommend an alternative medicine for you that will not interfere with the effect of low-dose aspirin.
Does Ibuprofen have Aspirin in it?
Generally, since aspirin and ibuprofen cannot be taken together due to the unlikely effect, ibuprofen does not contain aspirin. Ibuprofen may increase the risk for any heart problems and it has been linked to higher probability of blood clot and heart attacks, both are fatal conditions, which are relatively contrasting to the desirable effect of aspirin.
In addition, please do note of the following common side effects of aspirin and ibuprofen when taken more than the recommended dosage:
- stomach bleeding
- stomach ulcers
- blood thinning
- lining of the stomach becomes thinner
Hence, taking them together, both the aspirin and ibuprofen may only increase the likeness to have any of these undesirable side effects.
And so, Aspirin and Ibuprofen together are both effective when taken and treated separately. One can take either ibuprofen or aspirin when treating pain and inflammation since ibuprofen is the same as aspirin in such specific aspect.
However, make sure to choose and stick to only one among the two for an increased effectiveness. In the same way, there are people who are allergic to ibuprofen or aspirin, or to any of its active ingredients, so take extra care in purchasing any of these over-the-counter medicines. Consider talking to your doctor first to determine which is best for you according to your medical situation.